Pennsylvania, 2003

Flash Flood in Pennsylvania, November 5, 2003

November 5, 2003 · NWS PHI · 1 event in 1 county or zone

Thunderstorms with heavy rain caused flooding along some of the smaller streams in the Neshaminy Creek Basin in the west central portion of Bucks County. Urban and poor drainage flooding also occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with heavy rain caused flooding along some of the smaller streams in the Neshaminy Creek Basin in the west central portion of Bucks County. Urban and poor drainage flooding also occurred. Doppler Radar storm total estimates reached between 2 and 3 inches. Flooding occurred along Pine Run, but did not occur along the main stem of the Neshaminy Creek. Storm totals included 1.83 inches in Southampton and 1.27 inches in Doylestown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 5, 5:30 PM EST, 50 minutes earlier.

Area forecast discussion, Nov 5, 5:30 PM EST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 PM EST WED NOV 5 2003

WE/RE GOING TO ISSUE A QUICK UPDATE TO INCLUDE THUNDER FARTHER
NORTH AND WEST WHERE THEY ARE CURRENTLY OCCURRING AND SHOULD CONT
OVER THE NEXT COUPLE OF HOURS.

TFG

PREV AFD
*****************************************************************

WOW WHAT A DIFFERENCE THE POSITION OF A FRONT CAN MAKE. CURRENT
SURFACE ANALYSIS SHOWS SLUGGISH WARM FRONT DRAPED ACROSS SOUTHERN NJ
AND SOUTHEAST PA AND INTO CENTRAL NY. LOW CLOUDS AND SOME FOG NORTH
OF THE FRONT, WHILE RECORD WARMTH AND SUNSHINE HAS OCCURRED THIS
AFTERNOON SOUTH OF THE FRONT. RECORD HIGHS WERE SET AT GEORGETOWN,
DE AND ALSO AT THE ATLANTIC CITY AIRPORT, NJ (POMONA).

MAIN WEATHER FEATURE WILL BE THE PASSAGE OF A STRONG COLD FRONT LATE
TONIGHT INTO THURS, FOLLOWED BY A WEAK WAVE ON THE FRONT. THEN A
SHOT OF MUCH COLDER AIR FOR THE WEEKEND. COLD FRONT APPROACHES FROM
THE WEST LATER TONIGHT, AND THE WARM FRONT WILL DRIFT A BIT FURTHER
NORTH. THE WARM SECTOR CONTINUES TO GET SMALLER AS THE COLD FRONT
CLOSES IN FROM THE WEST. SOME MILDER AIR WILL LIKELY SNEAK INTO
NORTHERN AREAS JUST AHEAD OF THE COLD FRONT. ALL AREAS WILL SEE
RAINFALL TONIGHT AND THURS WITH THE PASSAGE OF THE COLD FRONT. 19Z
MSAS LI ANALYSIS SHOWS THE SLOW MOVING WARM FRONT NICELY. MD/DE AND
EXTREME SOUTHERN NJ GOT INTO THE TRUE WARM SECTOR AS LIS ARE
RUNNING BETWEEN -1 AND -4 C. SOME CONVECTION HAS FIRED UP WEST OF
DCA AS OF 20Z AND THIS MAY MOVE INTO PARTS OF EASTERN MD AND DE
EARLY THIS EVENING. WILL NEED TO WATCH THIS CONVECTION EARLY ON AS
AIRMASS DOWN SOUTH IS UNSTABLE ENOUGH. MUCH MORE STABLE FARTHER
NORTH, THEREFORE NOT EXPECTING REALLY ANY THUNDER THERE TONIGHT.

ETA/GFS AND CANADIAN GEM GENERALLY SIMILAR IN THE EVOLUTION OF THE
FROPA. THE GFS THOUGH IS WETTER AND A BIT SLOWER THAN THE ETA. THE
850 MB DEWPOINTS ARE +10 TO +12 C AHEAD OF THE FRONT, THEREFORE
THERE CAN BE SOME HEAVIER RAIN TONIGHT. EXPECTED RAINFALL AMOUNTS
AVERAGING 0.50-1.00 INCH IS NOT ENOUGH TO CAUSE ANY FLOODING
CONCERNS. EXCEPT WHERE ANY LEAVES MAY CLOG STORM DRAINS. THE COLD
FRONT SHOULD DROP THROUGH MOST OF THE FA BY MID-MORNING THURS. THE
FRONT DOES HANG UP THOUGH ACROSS THE DELMARVA THURS AFTERNOON AS
SHORT WAVE ENERGY DEVELOPS A WEAK WAVE ON THE FRONT. AGAIN THE GFS
IS A BIT MORE BULLISH WITH THE QPF, AND THE QUESTION IS HOW FAR
NORTH THE PRECIP GETS. CURRENT THINKING IS THAT THE PRECIP WILL
REACH CENTRAL ZONES, WITH LESSER QPF REACHING THE FAR NORTHERN
ZONES. BOTH THE GFS AND ETA DO TRY AND SNEAK MORE QPF FURTHER
NORTHWARD BY 00Z FRI. THIS MAY BE OVERDONE. PLACEMENT OF THE PRECIP
WILL LIKELY NEED TO BE ADJUSTED BY LATER SHIFTS IF INFACT THE PRECIP
DOES WORK FARTHER NORTH THAN WHAT IS CURRENTLY INDICATED.

DRYING BEGINS TO WORK IN FROM THE NORTHWEST BEHIND DEPARTING WAVE
LATE THURS NIGHT/EARLY FRI. WE WILL TAPER THE POPS FROM NORTH TO
SOUTH, ENDING THE PRECIP IN THE NORTH/CENTRAL ZONES BETWEEN MIDNIGHT
AND BY DAYBREAK FRI TIME FRAME, AND BY DAYBREAK FRI IN THE SOUTH. FRI
DAYTIME WILL BE LEFT DRY.

COOLING WILL TAKE PLACE FRI AFTERNOON AS STRONG SURFACE HIGH BEGINS
TO BUILD INTO THE OHIO VALLEY. PRESSURE GRADIENT WILL TIGHTEN UP
SOME FRIDAY NIGHT. THIS COUPLED WITH STRENGTHENING CAA WILL PRODUCE
BLUSTERY CONDITIONS FOR FRI NIGHT AND ESPECIALLY SAT. 850 MB TEMPS
COME CRASHING DOWN FRI NIGHT AND SAT TO THE -6 TO -11 C RANGE. TEMPS
WILL LIKELY NOT GET OUT OF THE 40S (30S ACROSS THE POCONOS) FOR JUST
ABOUT ALL AREAS THIS WEEKEND, SO THIS WILL BE QUITE A CHANGE FROM
THE RECENT TEMPS.

STRONG SURFACE HIGH SETTLES OVER THE REGION SAT NIGHT AND SUN. WINDS
WILL DROP OFF SAT NIGHT, SETTING THE STAGE FOR MOST PLACES TO DROP
INTO THE 20S (FRI NIGHT WILL BE COLD AS WELL AS CAA CONTINUES). A
COLD DAY FOR SUNDAY WITH A FAIR AMOUNT OF SUNSHINE. THERE MAY BE
SOME CIRRUS SNEAKING IN THOUGH AS WAA GETS UNDERWAY TO OUR WEST.

IN THE EXTENDED (MONDAY THROUGH WEDNESDAY)...SURFACE HIGH SLIDES OFF
TO THE EAST WITH WAA MOVING IN. THE GFS HINTS AT A WARM FRONT TO OUR
WEST MON. THIS LINES UP WELL WITH THE RETURN MOISTURE ON THE
BACKSIDE OF THE HIGH, AND 850 MB TEMPS REBOUNDING. WE WILL MAINTAIN
THE CHC OF RAIN FOR MON. HPC PROGS SHOW ANOTHER WARM FRONT TO OUR
WEST WED MORNING WITH APPROACH OF NEXT SYSTEM, THEREFORE WILL BRING
IN A CHC OF PRECIP MAINLY FOR WED AFTERNOON AND NIGHT.

HAVE A GOOD ONE

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.

GORSE
Hazardous weather outlook, Nov 5, 4:45 AM EST, 13 hours 35 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EST WED NOV 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Nov 5, 3:21 PM EST, 2 hours 59 minutes before
DEZ002>004-MDZ012-015-019-020-NJZ021>025-052315-

SPECIAL WEATHER STATEMENT...CORRECTED FOR SOFTWARE ERROR
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
321 PM EST WED NOV 5 2003

A SEVERE THUNDERSTORM PRODUCING WIND DAMAGE IS CURRENTLY MOVING EAST
AT 40 MPH THROUGH MONTGOMERY COUNTY MARYLAND. THE AIR MASS OVER THE
DELMARVA PENINSULA AND SOUTHEAST NEW JERSEY IS CURRENTLY UNSTABLE AND
WOULD NOT WEAKEN ANY THUNDERSTORMS ENTERING THE REGION. AT THE LEAST
THE AIR MASS WILL REMAIN UNSTABLE ENOUGH TO CONTINUE THE CHANCE FOR
THUNDERSTORMS. IF THE CURRENT SEVERE THUNDERSTORM CAN MAINTAIN
ITSELF...IT WOULD ARRIVE ALONG THE EASTERN SHORE BETWEEN 400 PM AND
430 PM AND INTO DELAWARE AFTER 430 PM. PLEASE REMAIN ALERT FOR
POSSIBLE ADDITIONAL STATEMENTS AND WARNINGS. ALTHOUGH SOUTHEASTERN
NEW JERSEY APPEARS TO BE TOO FAR NORTH FOR THIS PARTICULAR
STORM...OTHER SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE REGION
FOR THE REST OF THIS AFTERNOON.

WIND GUSTS TO 40 MPH...SMALL HAIL...FREQUENT DANGEROUS LIGHTNING AND
RAINFALL RATES OF TWO INCHES PER HOUR ARE LIKELY WITH THE STRONGER
STORMS. BUT...A SEVERE THUNDERSTORM WARNING CAN NOT BE RULED OUT.

TFG
Special weather statement, Nov 5, 5:20 PM EST, 1 hour before
NJZ009-010-012-015-PAZ067>069-060115-

SPECIAL WEATHER STATEMENT...CORRECTION FOR SOFTWARE ERROR
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
520 PM EST WED NOV 5 2003

SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN WILL CONTINUE
TO MOVE ACROSS THE REGION OVER THE NEXT COUPLE OF HOURS. HEAVY
DOWNPOURS RESULTING IN POOR DRAINAGE FLOODING AND WIND GUSTS UP TO
ABOUT 35 MPH WILL ACCOMPANY THE STRONGER STORMS. RAINFALL RATES OF UP
TO THREE INCHES PER HOUR HAVE BEEN OCCURRING WITH THESE STORMS. THE
EVENING COMMUTE IN THE NORTHWEST PHILADELPHIA SUBURBS AND CENTRAL NEW
JERSEY WILL NOT BE AN EASY ONE. DURING THE EVENING DRIVE...IF
POSSIBLE...TAKE ROADS THAT ARE NOT PRONE TO POOR DRAINAGE FLOODING.
IN ADDITION...FALLEN LEAVES WILL NOT ONLY MAKE ROADS SLIPPERY...BUT
ALSO SLOW THE DRAINAGE OF THE HEAVY RAIN INTO CATCH BASINS.

TFG
Special weather statement, Nov 5, 5:20 PM EST, 1 hour before
NJZ009-010-012-015-PAZ067>069-060115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
520 PM EST WED NOV 5 2003

SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN WILL CONTINUE
TO MOVE ACROSS THE REGION OVER THE NEXT COUPLE OF HOURS. HEAVY
DOWNPOURS RESULTING IN POOR DRAINAGE FLOODING AND WIND GUSTS UP TO
ABOUT 35 MPH WILL ACCOMPANY THE STRONGER STORMS. RAINFALL RATES OF UP
TO THREE INCHES PER HOUR HAVE BEEN OCCURRING WITH THESE STORMS. THE
EVENING COMMUTE IN THE NORTHWEST PHILADELPHIA SUBURBS AND CENTRAL NEW
JERSEY WILL NOT BE AN EASY ONE. DURING THE EVENING DRIVE...IF
POSSIBLE...TAKE ROADS THAT ARE NOT PRONE TO POOR DRAINAGE FLOODING.
IN ADDITION...FALLEN LEAVES WILL NOT ONLY MAKE ROADS SLIPPERY...BUT
ALSO SLOW THE DRAINAGE OF THE HEAVY RAIN INTO CATCH BASINS.

The radar

The Philadelphia radar (KDIX), 73 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bucks

When
November 5, 6:20 PM EST to 8:30 PM EST
Where
Bucks County, West Central Portion
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.337, -75.107 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329240.